Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

September 13, 2021Erie County, Pennsylvania

NWS Cleveland, OH issued this special weather statement at Sep 13, 2021, 4:39 PM EDT for Erie County, Pennsylvania. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2021, 4:39 PM EDT (20:39 UTC)
Expired
Sep 13, 2021, 5:15 PM EDT
In force
36 min
Issued by
NWS Cleveland, OH
Hail
0.25 in
Wind
40

County Erie County, PA

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WWUS81 KCLE 132039
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
439 PM EDT Mon Sep 13 2021
 
OHZ089-PAZ001>003-132115-
Ashtabula Lakeshore OH-Northern Erie PA-Southern Erie PA-Crawford PA-
439 PM EDT Mon Sep 13 2021

...Strong thunderstorms will impact portions of Erie and northeastern
Crawford Counties through 515 PM EDT...

At 438 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Northwest Harborcreek to near
Girard. Movement was east at 60 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Erie, Conneaut, Corry, Edinboro, North East, Union City, Girard,
Waterford, Wattsburg, Northwest Harborcreek, Canadohta Lake,
Riceville, Harborcreek, Lawrence Park, Wesleyville, Lake City,
Cranesville, Platea, Mill Village and McKean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4201 7976 4199 7961 4175 7962 4195 8060
      4204 8031 4212 8013 4213 8015 4213 8012
      4214 8009 4215 8011 4214 8014 4217 8012
      4217 8008 4215 8010 4215 8006 4227 7977
TIME...MOT...LOC 2038Z 283DEG 51KT 4226 8001 4198 8039 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Saunders

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Sep 13, 3:41 PM EDT, 58 minutes earlier.

Area forecast discussion, Sep 13, 3:41 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
341 PM EDT Mon Sep 13 2021

.SYNOPSIS...
A stalled front across northern Ohio will remain across the area
this evening before lifting north tonight. Low pressure will
move through the northern Great Lakes on Tuesday and extend a
cold front across the area. This front will clear the area on
Wednesday and stall over the Ohio Valley on Wednesday night.
High pressure will enter from the north for Thursday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
A stalled front remains across the northern portion of the area,
hugging the lake in Northwest and North Central Ohio and then
moving slightly inland across Northeast Ohio and Northwest
Pennsylvania. To the south of this front, conditions remain warm
in the lower 80s and some scattered cumulus has developed. To
the north, conditions remain a touch cooler and a touch cloudier
with northerly flow off Lake Erie. Over northern Lake Erie, a
complex of showers and thunderstorms continues its march towards
NW PA and far NE OH. This complex is taking advantage of a
strong mid-level jet and associated wind shear across the
region. Have maintained categorical PoPs for NW PA late this
afternoon/early this evening. There is a strong to severe storm
threat with this complex with how it has performed so far in
Michigan. However, cooler temperatures and some cloud cover may
pose some limits, so trends will be watched as storms cross Lake
Erie. The atmosphere in NW PA is a bit more stable than earlier
in Michigan as clouds have kept temperatures in check. This will
help keep any thunderstorms weaker. Conditions should settle
overnight with departing upper level support and the diurnal
minimum across the region.

For Tuesday, the front should lift north as a warm front with
low pressure moving through the northwest Great Lakes region.
Winds and temperatures should increase across the warm sector
and have high temperatures into the 80s for all areas. The area
seems like it should be slightly capped and needing the
prefrontal trough to trigger convection and have a mostly dry
forecast for Tuesday afternoon. The prefrontal trough and low
level jet arrive on Tuesday night and will bring widespread
showers and thunderstorms to the region. There is a conditional
severe threat to primarily the western portion of the area as
lingering instability and the incoming jet could support
organized convection. The late arrival of the front may allow
for instability to quickly wane across the area and the severe
window could quickly diminish on Tuesday night.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
On Wednesday a cold front will be moving southeast across the area,
becoming the focal point for convective development through the
daytime hours. A line of showers and thunderstorms is expected from
Marion to Erie, PA during the morning hours, shifting southeast Knox
County to Crawford, PA County during the afternoon hours. Given mid-
level southwesterly flow of 35-45 knots and instability potential of
around 1000 J/kg MUCAPE, there is a marginal chance for severe
weather with the afternoon thunderstorms. The cold front, along with
precipitation chances, should clear the forecast area by midnight.

The aforementioned cold front sags just south of the forecast area
early Thursday morning before lifting north across the area as a
warm front during the daytime hours. Weak southerly winds will allow
for temperatures to rise back to near normal with high temperatures
in the upper 70s. Partly cloudy skies expected Thursday and
Thursday night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Mid-level heights steadily rise through the long term forecast as an
upper-level ridge builds across the eastern third of the CONUS. This
will result in a general increase in temperature through the weekend
with highs potentially reaching the mid to upper 80s by
Sunday/Monday. Diurnally driven scattered showers/thunderstorms are
possible Friday and Saturday.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
Clouds bases remain low across the area this afternoon and
warming conditions has allowed for some MVFR cumulus across the
area. Most of the cu field remains scattered but some MVFR
ceilings linger northeast of a warm front in NW PA and these
lower ceilings could persist for a bit longer this afternoon.
The main aviation concern in the near term is the progression of
a line of showers and thunderstorms. This line will move east-
southeast on the north side of a stalled warm front and will
impact the KERI terminal late this afternoon. Outside of this,
convection should wane overnight with a lack of forcing and the
diurnal minimum and have dry and VFR TAFs. The front will push
away from the area for Tuesday and winds should increase with
better mixing across the area.

Outlook...Non-VFR likely Tuesday night and Wednesday in showers
and thunderstorms associated with a cold front.

&&

.MARINE...
Winds out of the east today will shift to out of the southwest
tomorrow as a warm front lifts north across Lake Erie. Southwest
winds may strengthen to 15 to 20 knots by Tuesday night and perhaps
a Small Craft Advisory may be needed for a short window during this
time. Winds shift to out of the northwest as a cold front crosses
Lake Erie Wednesday morning, weakening to less than 10 knots on
Wednesday. Winds become predominantly out of the east on Thursday as
high pressure moves east across the Great Lakes region. Winds become
southerly on Friday as high pressure moves off to the east and a
warm front lifts north across the area.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Sefcovic
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Sefcovic
MARINE...Saunders
Hazardous weather outlook, Sep 13, 3:49 PM EDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
349 PM EDT Mon Sep 13 2021

LEZ061-147>149-167>169-OHZ014-089-PAZ001>003-142000-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-Willowick to Geneva-on-
the-Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-
the-Lake to Conneaut OH beyond 5 nm off shoreline to US-
Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
349 PM EDT Mon Sep 13 2021

This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and
northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

A complex of showers and thunderstorms will enter Northwest
Pennsylvania, far Northeast Ohio, and eastern Lake Erie late this
afternoon. Storms have the potential to produce damaging wind gusts
and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are possible from Tuesday evening through
Wednesday afternoon. Some storms could become organized and reach
strong to severe limits. The main threats with any storms would be
damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>146-162>166-OHZ003-006>013-017>023-027>033-036>038-047-142000-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-
349 PM EDT Mon Sep 13 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are possible from Tuesday evening through
Wednesday afternoon. Some storms could become organized and reach
strong to severe limits. The main threats with any storms would be
damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 13, 12:24 PM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1224 PM EDT MON SEP 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     MARINE TSTM WIND 2 NW NORTH EAST         42.23N 79.86W
09/12/2021  M42 MPH          ERIE               PA   MESONET

            STATION PMN05 10M MEASURED WIND.

&&

PS
Local storm report, Sep 13, 12:27 PM EDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1227 PM EDT MON SEP 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     MARINE TSTM WIND 3 N ERIE                42.17N 80.10W
09/12/2021  M47 MPH          LEZ149             PA   C-MAN STATION

            STATION EREP1 - 9063038 - ERIE.

&&

PS
Local storm report, Sep 13, 12:57 PM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1257 PM EDT MON SEP 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     1 ENE NORTH EAST        42.22N 79.82W
09/12/2021                   ERIE               PA   LAW ENFORCEMENT

            SEVERAL LARGE TREE LIMBS WITH A DIAMETER OF
            AROUND 6 TO 8 INCHES WERE DOWNED.

&&

PS
Special weather statement, Sep 13, 4:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
439 PM EDT Mon Sep 13 2021

OHZ089-PAZ001>003-132115-
Ashtabula Lakeshore OH-Northern Erie PA-Southern Erie PA-Crawford PA-
439 PM EDT Mon Sep 13 2021

...Strong thunderstorms will impact portions of Erie and northeastern
Crawford Counties through 515 PM EDT...

At 438 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Northwest Harborcreek to near
Girard. Movement was east at 60 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Erie, Conneaut, Corry, Edinboro, North East, Union City, Girard,
Waterford, Wattsburg, Northwest Harborcreek, Canadohta Lake,
Riceville, Harborcreek, Lawrence Park, Wesleyville, Lake City,
Cranesville, Platea, Mill Village and McKean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4201 7976 4199 7961 4175 7962 4195 8060
      4204 8031 4212 8013 4213 8015 4213 8012
      4214 8009 4215 8011 4214 8014 4217 8012
      4217 8008 4215 8010 4215 8006 4227 7977
TIME...MOT...LOC 2038Z 283DEG 51KT 4226 8001 4198 8039

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Saunders

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 10:25 PM EDTSpecial Marine WarningCLE95 min
Sep 13, 4:25 PM EDTSpecial Marine WarningCLE38 min
Sep 12, 11:23 PM EDTSevere Thunderstorm WarningCLEErie37 min
Sep 13, 5:05 PM EDTSevere Thunderstorm WarningCLECrawford, Erie25 min
Sep 13, 5:16 PM EDTSpecial Weather StatementCLECrawford44 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.